Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Dodge City, KS

July 26, 2020Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 26, 2020, 11:16 PM CDT for Morton County, Stanton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 11:16 PM CDT (04:16 UTC)
Expired
Jul 27, 2020, 2:45 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS53 KDDC 270416
FFWDDC
KSC129-187-270745-
/O.NEW.KDDC.FF.W.0006.200727T0416Z-200727T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1116 PM CDT Sun Jul 26 2020

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northeastern Morton County in southwestern Kansas...
  South central Stanton County in southwestern Kansas...

* Until 245 AM CDT.

* At 1114 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of northeastern
  Morton and south central Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3747 10166 3739 10163 3739 10156 3732 10156
      3739 10192 3746 10184

FLASH FLOOD...RADAR INDICATED

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:06 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 26, 11:06 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1106 PM CDT Sun Jul 26 2020

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 1017 PM CDT Sun Jul 26 2020

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Near the surface, a cold front is moving slowly
southeast across the Oklahoma Panhandle and south central Kansas.

&&

.SHORT TERM...(This evening through Monday)
Issued at 111 PM CDT Sun Jul 26 2020

A cold front is currently located across northeast Colorado and into
Nebraska. This front will eventually continue to sink southward through
this evening. Showers and thunderstorms are expected to develop along
this boundary this afternoon and into the evening. The best chance
at precipitation during this time frame will be along and north of
Highway 96. Some of the storms may be strong to marginally severe,
but the main threat will be heavy rainfall. Speaking of heavy rainfall,
the 12Z KDDC RAOB PWAT this morning was 1.55”. This is already above
the 90th percentile. This PWAT is expected to increase to 2” by tomorrow
morning. This is off the charts for our PWAT climo. The bottom line
is that the atmosphere is extremely moist and is primed for heavy rainfall.
In addition to the high PWAT, lift along the front will aid in extremely
efficient rainfall production in the storms. A widespread area of 1
to 2 inches still looks on track for much of the forecast area. The
currently hydro headline still looks on track. Isolated areas of 3+”
is also possible through tomorrow. The front will continue to sink
southward tomorrow as well as the area of precipitation. Highs tomorrow
will be obviously cooler with all the precipitation and lingering
cloud cover. Upper 70s to lower 80s looks on track.

.LONG TERM...(Monday night through Sunday)
Issued at 111 PM CDT Sun Jul 26 2020

The front will lift northward on Tuesday and stall out across the state.
Showers and thunderstorms will be possible once again during the day
along the boundary and in the upslope flow pattern north of the front.
Highs around 80F is forecast on Tuesday with all the lingering precip
and cloud cover still around. On Wednesday, the boundary moves off
to the east along with much of the storm chances associated with it.
This boundary is expected to sink southward again on Thursday. Once
again, lift along the boundary and upslope flow north of the front
will set the stage for scattered showers and thunderstorms during the
day. Highs in the 80s are still forecast with all the cloud cover and
scattered storms around. Isolated storms will be possible again on
Friday as the same weather pattern is expected to prevail. High pressure
along with associated drier air may work in to the FA by next weekend
with moderating temperatures and a drier trending forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1105 PM CDT Sun Jul 26 2020

Widespread showers/thunderstorms and associated low level stratus
will continue to drift slowly eastward across much of southwest
and central Kansas overnight and through much of the morning hours
Monday. MVFR cigs/vsbys are likely in the vicinity of all TAF
sites through mid/late morning with periodic IFR cigs/vsbys
associated with heavier rainfall. East-northeast winds around 5 to
15kt will persist Monday afternoon in wake of a frontal boundary
pushing southeast into the Texas Panhandle and western Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  80  61  80 /  80  80  30  40
GCK  65  78  60  80 /  80  80  30  40
EHA  65  80  62  82 /  70  80  50  40
LBL  66  82  61  83 /  70  80  40  30
HYS  66  79  60  81 /  90  60  20  20
P28  70  84  65  81 /  70  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Monday for KSZ030-031-044>046-
064>066-078-079.

&&

SYNOPSIS...JJohnson
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...JJohnson
Hazardous weather outlook, Jul 26, 2:50 AM CDT, 20 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Sun Jul 26 2020

KSZ030-031-043>046-061>066-074>081-084>090-270800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
250 AM CDT Sun Jul 26 2020 /150 AM MDT Sun Jul 26 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening with wind gusts up to 60 mph
the main threat. Additionally, periods of heavy rainfall are
likely with the strongest storms, increasing the potential for
localized flooding.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms producing prolonged periods of heavy rainfall are
expected across portions of southwest and south central Kansas
early Monday, increasing the potential for localized flooding.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Significant risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening, generally along and north of highway 50.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jul 26, 6:39 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     LAKIN                   37.94N 101.26W
07/26/2020                   KEARNY             KS   PUBLIC

            SEVERAL REPORTS OF 6-8 INCH TREE LIMBS BLOWN
            DOWN IN LAKIN. REPORTS WERE FROM SOCIAL
            MEDIA.

&&

RB
Local storm report, Jul 26, 7:12 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     1 W TOULON              38.85N 99.27W
07/26/2020  M49 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

&&

RB
Local storm report, Jul 26, 7:28 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     LAKIN                   37.94N 101.27W
07/26/2020                   KEARNY             KS   STORM CHASER

            TREES BLOWN DOWN AND SHINGLES BLOWN OFF
            ROOFS.

&&

RB
Special weather statement, Jul 26, 8:03 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
803 PM CDT Sun Jul 26 2020

KSZ074-084-270145-
Stanton KS-Morton KS-
803 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND
SOUTHEASTERN STANTON COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Richfield and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 10183 3744 10189 3757 10156 3715 10157
TIME...MOT...LOC 0102Z 251DEG 18KT 3732 10175

RUSSELL
Local storm report, Jul 26, 8:07 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       2 S RIGA                38.92N 99.65W
07/26/2020  M2.52 INCH       TREGO              KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION RIGK1 1.9 S RIGA.

0745 PM     HEAVY RAIN       4 WSW BIG BOW           37.54N 101.64W
07/26/2020  M1.92 INCH       STANTON            KS   MESONET

            MESONET STATION 9528D 4 WSW BIG BOW.

0745 PM     HEAVY RAIN       2 NNW LA CROSSE         38.56N 99.33W
07/26/2020  M1.48 INCH       RUSH               KS   MESONET

            MESONET STATION FW1214 LA CROSSE.

0754 PM     HEAVY RAIN       3 NW PIERCEVILLE        37.92N 100.72W
07/26/2020  M1.40 INCH       FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&
Special weather statement, Jul 26, 8:27 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
827 PM CDT Sun Jul 26 2020

KSZ074-075-084-085-270200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
827 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS
COUNTIES UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Big Bow, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ulysses and Hugoton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 10166 3751 10163 3762 10130 3717 10133
TIME...MOT...LOC 0127Z 253DEG 16KT 3739 10150

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:03 PM CDTSpecial Weather StatementDDCMorton42 min
Jul 26, 8:27 PM CDTSpecial Weather StatementDDCGrant33 min
Jul 26, 8:40 PM CDTFlash Flood WarningDDCStanton6 hr
Jul 26, 11:34 PM CDTFlash Flood WarningDDCRush6 hr
Jul 26, 11:53 PM CDTFlash Flood WarningDDCLane5 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.